New York, 2004Flood in New York, September 18 to 19, 2004
September 18 to 19, 2004 · NWS ALY · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 18, 2:05 PM EST, 7 hours 17 minutes earlier.
Area forecast discussion, Sep 18, 2:05 PM EST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
305 PM EDT SAT SEP 18 2004
.SYNOPSIS...REMNANTS OF IVAN OVER DELMARVA WILL MOVE OFFSHORE
TONIGHT. HIGH PRESSURE FROM CANADA WILL BUILD SOUTHEASTWARD INTO THE
NORTHEAST UNITED STATES TONIGHT AND SUNDAY. THIS HIGH WILL SETTLE IN
OVER THE REGION EARLY IN THE WEEK.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...HIGH PRESSURE BUILDS
IN FROM CANADA. STRONG RIDGING AT ALL LEVELS. COLDEST AIR WILL SLIDE
OVER NEW ENGLAND ON SUNDAY. IT WILL BE CHILLY WITH FROST EXPECTED IN
THE SOUTHERN ADIRONDACKS AND GREEN MOUNTAINS SOUTHERN VT...WILL
ISSUE FROST ADVISORY. THIS SCENARIO SHOULD REPEAT ITSELF SUNDAY
NIGHT WITH SCATTERED FROST POSSIBLE IN THE CATSKILLS AND BERKSHIRES.
AS RIDGE BUILDS IN N-NW FLOW WILL BECOME QUITE STRONG AND GUSTY
SUNDAY. THIS IN COMBINATION WITH THE COOL TEMPERATURES WILL MAKE
FOR A BRISK FALL-LIKE DAY...DESPITE THE SUNSHINE.
&&
.LONG TERM (MONDAY THROUGH SUNDAY)...RIDGE DOMINATES WEATHER. OUR
NEXT WEATHER SYSTEM WILL BE A COLD FRONT WHICH APPROACHES FOR NEXT
WEEKEND. TEMPERATURES WILL QUICKLY MODERATE TO ABOVE NORMAL LEVELS
MONDAY AND REMAIN ABOVE NORMAL FOR THE WEEK.
&&
.AVIATION...IMPROVEMENT TO VFR CONDITIONS BY THIS EVENING. MVFR
CLOUDS POSSIBLE LATE TONIGHT IMPROVING QUICKLY AFTER SUNRISE TO VFR.
NORTHERLY FLOW WILL CONTINUE BUT LIGHTEN UP OVERNIGHT SHOULD PREVENT
FOG FROM FORMING. FLOW WILL PICKUP SUNDAY AND BECOME GUSTY.
&&
.HYDROLOGY...RIVER FLOOD WARNINGS REMAIN IN EFFECT...DEALING WITH
RUNOFF. THE OTHER FLOOD WARNINGS WERE ALLOWED TO EXPIRE. THE
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES MAY
LINGER THE REST OF THE DAY BUT WILL BE RECEDING AS NO ADDITIONAL
RAINFALL WILL OCCUR. RAINFALL REPORTS IN THE WARNING AREAS RANGED
FROM 2 TO OVER 5 INCHES. SEE FLOOD WARNINGS...FLOOD STATEMENTS AND
THE PRELIMINARY LOCAL STORM REPORT FOR MORE DETAILS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
IA/GG
Hazardous weather outlook, Sep 18, 3:29 AM EST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 AM EDT SAT SEP 18 2004
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
429 AM EDT SAT SEP 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.
.DAY ONE...
HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN
SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT
LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD
COUNTY WEST INTO ULSTER COUNTY. A FLOOD WATCH IS IN EFFECT THROUGH
11 AM. ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS
OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER
SERVICE IN ALBANY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 18, 3:53 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
453 PM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD CATSKILL 42.21N 73.87W
09/18/2004 GREENE NY TRAINED SPOTTER
CATSKILL CREEK FLOODING CAUTERSKILL ROAD. PERSON TRAPPED
IN CAR, FIRE AND RESCUE ON SCENE.
&&
AWIPSUSRLocal storm report, Sep 18, 3:55 PM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ALBANY NY
455 PM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1156 AM FLASH FLOOD HARDENBURG 42.00N 74.67W
09/18/2004 ULSTER NY COUNTY OFFICIAL
ALL ROADS CLOSED DUE TO FLOODING. TOWN SUPERVISOR
DECLARED A STATE OF EMERGENCY. CORRECTED TIME OF
OCCURRENCE.
&&
AWIPSUSRLocal storm report, Sep 18, 4:25 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
525 PM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD WINDHAM 42.31N 74.25W
09/18/2004 GREENE NY LAW ENFORCEMENT
POND OVERFLOWED ONTO ROUTE 296.
0140 AM FLASH FLOOD PHOENICIA 42.09N 74.32W
09/18/2004 ULSTER NY LAW ENFORCEMENT
STREAMS IN THE AREA FLOWED OVER COUNTY ROUTE 40.
0700 AM FLASH FLOOD LEXINGTON 42.24N 74.37W
09/18/2004 GREENE NY LAW ENFORCEMENT
STATE ROUTE 42 NEAR SPRUCETON RD FLOODED.
0730 AM FLASH FLOOD RENSSELAERVILLE 42.52N 74.14W
09/18/2004 ALBANY NY LAW ENFORCEMENT
POTTER HOLLOW MOUNTAIN RD FLOODED.
0730 AM FLASH FLOOD COEYMANS 42.47N 73.79W
09/18/2004 ALBANY NY LAW ENFORCEMENT
TRAILER PARK FLOODED BY HANNACROIS CREEK.
0730 AM FLASH FLOOD GREENPORT CENTER 42.24N 73.76W
09/18/2004 COLUMBIA NY LAW ENFORCEMENT
NEWMAN RD FLOODED.
0830 AM FLASH FLOOD SEWARD 42.72N 74.61W
09/18/2004 SCHOHARIE NY EMERGENCY MNGR
LOWE RD AND CLEARVIEW RD FLOODED.
0900 AM FLASH FLOOD RAVENA 42.48N 73.81W
09/18/2004 ALBANY NY LAW ENFORCEMENT
RT 9W FLOODED
0900 AM FLASH FLOOD COEYMANS 42.47N 73.79W
09/18/2004 ALBANY NY LAW ENFORCEMENT
STATE RT 143, WELLS FLATS/SR 144 NEAR ECKS FARMS/MILLER
ROAD AT 9W FLOODED
1000 AM FLASH FLOOD GILBOA 42.40N 74.40W
09/18/2004 SCHOHARIE NY EMERGENCY MNGR
SOUTH GILBOA RD, BEAR LADDER ROAD REDLING RD, STATE RT 30
CLOSED DUE TO FLOODING
1047 AM FLASH FLOOD NORTH BLENHEIM 42.47N 74.44W
09/18/2004 SCHOHARIE NY TRAINED SPOTTER
DARLING HOLLOW CREEK, BETTY BROOK, WESTKILL FLOODING.
WATER FROM SCHOHARIE CREEK NOW ON RT 30 NR BLENHEIM
1150 AM FLASH FLOOD WEST BRATTLEBORO 42.86N 72.60W
09/18/2004 WINDHAM VT FIRE DEPT/RESCUE
WHETSTONE BROOK NEAR BANKFUL AND RISING.
1156 AM FLASH FLOOD HARDENBURG 42.00N 74.67W
09/18/2004 ULSTER NY COUNTY OFFICIAL
ALL ROADS CLOSED DUE TO FLOODING. TOWN SUPERVISOR
DECLARED A STATE OF EMERGENCY. CORRECTED TIME OF
OCCURRENCE.
1203 PM FLASH FLOOD SCHODACK CENTER 42.55N 73.68W
09/18/2004 RENSSELAER NY EMERGENCY MNGR
STATE ROUTE 150 CLOSED IN A NUMBER OF LOCATIONS DUE TO
FLOODING.
0210 PM FLASH FLOOD CATSKILL 42.21N 73.87W
09/18/2004 GREENE NY TRAINED SPOTTER
CATSKILL CREEK FLOODING CAUTERSKILL ROAD. PERSON TRAPPED
IN CAR, FIRE AND RESCUE ON SCENE.
0212 PM FLOOD NEW MILFORD 41.59N 73.41W
09/18/2004 LITCHFIELD CT TRAINED SPOTTER
HOUSATONIC BANKFUL AND RISING AT VETERANS PLAZA. EAST
ASPETUCK RIVER OVER BANKS AT WELLS ROAD.
&&
AWIPSUSRLocal storm report, Sep 18, 6:02 PM EST, 3 hours 20 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0701PM SAT SEP 18 2004
#1 0000001 000
CHQT WLSR APTS CADM
03779 FILE 28 SP SIDNEY NY1120100 SEP 18-04
TO DELAWARE COUNTY AGENCIES NATIONAL WEATHER SERVICE
ROAD CONDITION REPORT FOR DATE: 09/18/04 TIME 1900P
COUNTY AFFECTED:DELAWARE
ROADWAY AFFECTED: STATE HWY 17 T/HANCOCK AND T/DEPOSIT
ROADWAY CLOSED FROM EXIT 87 HANCOCK TO EXIT 84 DEPOSIT.
TRAVELERS ARE BEING DIVERTED FROM EXIT 87 HANCOCK ONTO STATE
HWY 268 TO STATE HWY 10 TO STATE HWY 8 AND THEN RETURNING TO
THE ST HWY 17 AT EXIT 84 DEPOSIT.
THIS IS FOR EAST AND WEST BOUND TRAVEL.
ROAD EXPECTED TO BE CLOSED UNTIL AT LEAST AM OF 09/19/04.
AUTH CAPTAIN LAWRENCE M JACKMIN OSTRANDER 1900
OPER - OSTRANDER,SHAWN 1900Local storm report, Sep 18, 6:34 PM EST, 2 hours 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0733PM SAT SEP 18 2004
#1 0000001 000
CHQT WLSR APTS CADM
03780 FILE 28 SP SIDNEY NY1120100 SEP 18-04
TO DELAWARE COUNTY AGENCIES NATIONAL WEATHER SERVICE
UPDATED ROAD CONDITION REPORT FOR DATE: 09/18/04 TIME 1930P
COUNTY AFFECTED:DELAWARE
ROADWAY AFFECTED: STATE HWY 17 T/HANCOCK AND T/DEPOSIT
AT THIS TIME STATE HWY 17 EAST BOUND HAS BEEN RE-OPENED
BETWEEN EXIT 87 HANCOCK AND EXIT 84 DEPOSIT.
WEST BOUND LANES ARE STILL CLOSED. AT THIS TIME THERE IS NO
EXPECTED TIME FOR RE-OPENING.
AUTH CAPTAIN LAWRENCE M JACKMIN OSTRANDER 1932
OPER - OSTRANDER,SHAWN 1932Flood, Eastern Rensselaer
- When
- September 18, 9:22 PM EST to September 19, 4:09 AM EST
- Where
- Eastern Rensselaer forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.711, -73.510 (the zone’s center; the record gives no point)
The Hoosic River exceeded its flood stage of 11.0', cresting at 11.43' at 00:30 EST on 9/19/04 at the Eagle Bridge gage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Maryland, September 18, 20042 deaths · 61 kt wind · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$100 million · 1 event
- Wildfire in Wyoming, September 18, 20049 injured · $1.0 million · 1 event
- Flash Flood and Flood in New Jersey, September 18 to 20, 2004$28 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$25 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 21, 20041 death · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 18, 20041 death · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$20 million · 1 event
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$16 million · 2 events
- Flash Flood in New York, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424824.